Tropical Storm, Dixie
- When
- September 26, 3:00 PM EST to September 27, 6:00 PM EST
- Where
- Dixie forecast zone
- Property damage
- $1.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.581, -83.187 (the zone’s center; the record gives no point)
Hurricane Jeanne made landfall on the east coast of Florida near Stuart on the evening of September 25. Jeanne weakened to a tropical storm over central and northwest Florida on September 26.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Hurricane Jeanne made landfall on the east coast of Florida near Stuart on the evening of September 25. Jeanne weakened to a tropical storm over central and northwest Florida on September 26. Maximum sustained winds reached 42 knots at the USAF C-Tower in the northeast Gulf of Mexico. The peak wind gust and lowest sea-level pressure were 54 knots and 982.1 mb, respectively, at Cross City, FL. Rainfall totals varied from 0.89 inches at Apalachicola, FL, to 7.60 inches at Mayo, FL. Storm surges along the northeast Gulf coast ranged from two to four feet. Areal flooding was reported in portions of the eastern Florida Big Bend. Schools and several local businesses were closed on September 27. Nearly 90,000 customers were without power. There were widespread reports of downed trees and power lines. 215 homes were damaged and 18 destroyed in Dixie County. A state of emergency was declared for the affected counties. Federal assistance was granted for Jefferson, Madison, Lafayette, Taylor, and Dixie counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 26, 1:20 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT SUN SEP 26 2004
.SYNOPSIS...
JEANNE CONTINUES ON ITS N-NW TRACK WITH THE SPIRAL BANDS AFFECTING
DIXIE...TAYLOR & LAFAYETTE COUNTIES. AS JEANNE LIFTS NORTH THE OUTER
BANDING WILL SPREAD INTO THE FL BIG BEND...SW GA & EVENTUALLY OVER
THE CWA. TORNADO WATCH REMAINS JUST TO EAST OF CWA THROUGH & WOULD
EXPECT A SMALLER ONE COVERING PARTS OF EASTERN CWA THIS EVENING AS
JEANNE MOVES NORTHWARD. LAST ADVISORY DID HAVE JEANNE WEAKEN TO A
TROPICAL STORM. TLH SOUNDING REMAINS DRY IN THE MID & UPPER LEVELS
WITH A PRECIP WATER VALUE AROUND 1.50 INCHES. OF COURSE...GREATEST
THREAT OF WIND & RAIN & ISOLATED TORNADOES FROM THE CENTER TO EAST
OF THE STORM. CURRENT TRACK WILL KEEP EASTERN CWA IN THIS REGION.
SPEED OF JEANNE TO KEEP FLOODING THREAT IN LOW TO MODERATE RANGE
WITH FLOOD WATCH OUT THROUGH MONDAY.
&&
.SHORT TERM...(TONIGHT THROUGH MONDAY)
WATCHES & WARNINGS OUT. THIS EVENING & OVERNIGHT WILL SEE THE MAIN
SURGE OF WEATHER. HIGHEST POP...& WIND OVER EASTERN PARTS OF FL BIG
BEND & SW GA. THINGS GRADUALLY SETTLE DOWN ON MONDAY WITH MAIN
THREATS OF WIND...RAIN OVER CWA. KEY OF COURSE WILL BE ACTUAL
MOVEMENT OF JEANNE.
.LONG TERM...(TUESDAY THROUGH FRIDAY)
AS JEANNE LIFTS NE...TROUGH WITH COOLER & DRIER AIR WILL FILTER INTO
THE CWA. EXPECT LOW CHANCES OF RAIN WITH FALL LIKE TEMPS...AS
SURFACE RIDGE PATTERN FILTERS SOUTH OVER THE SE U.S.
&&
.MARINE...
TROPICAL STORM WARNING IN AFFECT OVER ALL COASTAL WATERS. TIDE SURGE
FROM JEANNE EXPECTED TO BE AROUND 2-5 FEET ABOVE NORMAL. WINDS &
SEAS ARE COMING UP THIS AFTERNOON...WITH 8-11 FEET AT BUOYS & N
WINDS 20-35 & GUSTY. EXPECT A BIT MORE TONIGHT...THEN A GRADUAL
LOWERING ON MONDAY TO TUESDAY.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TLH 74 83 68 88/ 90 50 20 10
PFN 74 84 71 86/ 70 20 10 10
DHN 71 83 67 86/ 60 30 10 10
ABY 72 82 69 87/ 70 50 20 10
VLD 74 82 69 87/ 99 60 20 10
CTY 76 82 70 87/ 99 60 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
GA...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
FLOOD WATCH ALL ZONES.
FL...TROPICAL STORM WARNING SUWANNEE RIVER TO DESTIN.
INLAND TROPICAL STORM WIND WARNING FOR ALL INLAND COUNTIES.
FLOOD WATCH FL BIG BEND.
&&
MCTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 522 AM EDT SUN SEP 26 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-271000- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA... ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO... CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD... CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON... DE FUNIAK SPRINGS...DONALSONVILLE...DOTHAN...ELBA...ENTERPRISE... FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...GEORGETOWN... HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...MAYO... MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...OCILLA... OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...PORT ST JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST MARKS... STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON... VALDOSTA AND VERNON 522 AM EDT SUN SEP 26 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HURRICANE JEANNE IS FORECAST TO MOVE NORTHWEST ACROSS THE CENTRAL FLORIDA PENINSULA TODAY...THEN OFFSHORE INTO THE NORTHEAST GULF BY THIS EVENING. JEANNE WILL WEAKEN TO A TROPICAL STORM WHEN IT MAKES ITS SECOND LANDFALL NEAR KEATON BEACH LATER TONIGHT. CONSEQUENTLY...TROPICAL STORM FORCE WINDS WILL SPREAD INTO THE FLORIDA BIG BEND TODAY...AND THE EASTERN FLORIDA PANHANDLE...EXTREME SOUTHEAST ALABAMA AND SOUTHWEST AND SOUTH CENTRAL GEORGIA TONIGHT. THEREFORE...THE TROPICAL STORM WARNING IS NOW EXTENDED ALONG THE GULF COAST OF FLORIDA FROM THE SUWANNEE RIVER TO DESTIN. SMALL CRAFT SHOULD REMAIN IN PORT. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG BEND. AN INLAND TROPICAL STORM WIND WATCH IS NOW IN EFFECT FOR SOUTHEAST ALABAMA AND THE EASTERN FLORIDA PANHANDLE. WITH THE TRACK OF JEANNE CONTINUING TO SHIFT FURTHER WESTWARD...EASTERN SECTIONS OF THE FLORIDA BIG BEND AND PORTIONS OF SOUTH CENTRAL GEORGIA MAY NOW FALL UNDER THAT REGION OF THE STORM. THEREFORE...A SIGNIFICANT TORNADO THREAT IS POSSIBLE OVER THESE AREAS...WITH A MUCH LESSER THREAT FURTHER TO THE WEST. ALL INTERESTS SHOULD CONTINUE TO MONITOR THE PROGRESS OF JEANNE VERY CLOSELY...AS THIS THREAT MAY STILL SHIFT A BIT FURTHER WEST. AS FAR AS TIMING IS CONCERNED...THE GREATEST THREAT FOR TORNADOES WILL EXTEND FROM SUNDAY NIGHT INTO MONDAY MORNING. RAINFALL TOTALS OF 3 TO 5 INCHES WILL BE POSSIBLE ALONG THE PATH OF JEANNE...WITH LESSER AMOUNTS TO THE WEST. A FLOOD WATCH IS NOW IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG BEND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TROPICAL STORM JEANNE IS FORECAST TO WEAKEN TO A DEPRESSION MONDAY AFTERNOON AS IT MOVES NORTH INTO CENTRAL GEORGIA. AS A RESULT...WINDS AND RAIN WILL DECREASE FROM SOUTH TO NORTH ACROSS THE AREA. MAINLY DRY WITH SEASONABLE TEMPERATURES WILL DOMINATE THE REST OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. MAJ
The national radar mosaic for the moment the first event began.
8 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422979, 5422980, 5422981, 5422982, 5422983, 5422984, 5422985, 5422986.